Iowa, 2004

Flood in Iowa, February 21 to 25, 2004

February 21 to 25, 2004 · NWS DVN · 1 event in 1 county or zone

Warming temperatures combined with recent rain caused an ice jam to form on the Iowa river downstream of the County Road V66 bridge north of Marengo, Iowa. The buildup of water behind the ice jam caused some minor flooding of agricultural land before it broke on the afternoon of 25 February 2004.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Warming temperatures combined with recent rain caused an ice jam to form on the Iowa river downstream of the County Road V66 bridge north of Marengo, Iowa. The buildup of water behind the ice jam caused some minor flooding of agricultural land before it broke on the afternoon of 25 February 2004.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 21, 3:59 AM CST, 8 hours 34 minutes earlier.

Area forecast discussion, Feb 21, 3:59 AM CST, 8 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
359 AM CST SAT FEB 21 2004

.SYNOPSIS...SURFACE LOW IS OVER THE EASTERN GREAT LAKES THIS
MORNING...WITH A 1021MB HIGH CENTERED OVER CENTRAL KANSAS. THE
PRESSURE GRADIENT REMAINS TIGHT ENUF FOR A 15 TO 25 MPH NORTHWEST
WIND. AT 500MB NORTHWEST FLOW PREVAILS.  AN EXTENSIVE LOW CLOUD DECK
STILL EXTENDS WEST INTO WESTERN IOWA AND NORTHWEST INTO SOUTHEAST
MINNESOTA...BUT IS CLEARING AT A FAIRLY GOOD CLIP DUE TO NORTHWEST
FLOW.

&&

.SHORT TERM...(TODAY AND TONIGHT) THE SURFACE HIGH MOVES RAPIDLY
ACROSS MISSOURI TONIGHT...INTO THE TENNESSEE VALLEY BY 12Z SUNDAY.
CLOUDS WILL CLEAR BETWEEN 16Z AND 20Z TODAY FROM WEST TO EAST.
WINDS WILL SLACKEN OFF THIS AFTERNOON.  WITH NO SIGNIFICANT COLD AIR
ADVECTION...HOWEVER...TEMPS WILL CLIMB TO BETWEEN 35 AND 40.  TONIGHT
WILL SEE INCREASING HIGH CLOUDS AFTER MIDNIGHT IN RESPONSE TO THE
UPPER JET AND DEVELOPING ISENTROPIC LIFT.  THIS WILL KEEP TEMPS FROM
FALLING TOO FAR...EVEN WITH HIGH PRESSURE OVERHEAD...AND SHOULD KEEP
FOG FORMATION AT BAY.  ...REA...

.LONG TERM...(SUNDAY THROUGH SATURDAY) SHORT TERM MODELS IN
REASONABLE AGREEMENT WITH NORTHERN STREAM SHORTWAVE AND INVERTED
SURFACE TROUGH TRAVERSING THE AREA SUNDAY AND MONDAY. TIMING IS A
BIT FASTER NOW AND HAVE BUMPED LIKELY POPS INTO SUNDAY AFTERNOON
TIME FRAME AND ENDED MEASURABLE PRECIP SOONER WITH MAINLY FLURRIES
BY LATE AFTERNOON MONDAY AS QG FORCING SHIFTS TO EAST. DECENT
ISENTROPIC LIFT INDICATED LATE AFTERNOON INTO SUNDAY EVENING ALONG
WITH MID LEVEL Q-VECTOR CONVERGENCE AND JET LEVEL DIVERGENCE AS WELL.
THERMAL FIELDS SUGGEST LOW LEVEL WARM LAYER...DEEPEST IN SOUTH WHERE
KEPT AS ALL RAIN FAR SOUTH...THEN MIXED RAIN AND SNOW UP TO AROUND I-
80 AND MAINLY SNOW TO NORTH. CURRENT QPF VALUES AND FORCING SUGGESTS
ADVISORY CRITERIA SNOW AMOUNTS POSSIBLE MAINLY NORTH OF HIGHWAY 30
AND EAST OF MISS RIVER AND HAVE PLACED SNOWFALL AMOUNTS IN RANGE OF
3 TO ABOUT 5 INCHES IN GRIDS THERE WITH MUCH LESSER AMOUNTS TO SOUTH
AND WEST. LATEST MODEL SUITE DOES NOT INDICATE PHASING TO OCCUR WITH
STRONG SOUTHERN STREAM UPPER LOW EMERGING FROM SW CONUS AND TRACKING
INTO DEEP SOUTH BY MID WEEK. THUS KEPT MID AND LATE WEEK DRY AND
INTRODUCED SATURDAY IN GRIDS AS DRY...BUT WILL WATCH MODEL TRENDS AS
GFS INDICATES PRECIP BREAKING OUT AHEAD OF SHORTWAVE KICKING OUT OF
WESTERN TROUGH LATE SATURDAY INTO SUNDAY. ONLY MINOR CHANGES TO
TEMPERATURES THROUGHOUT. ...DLS...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

REA/DLS
Hazardous weather outlook, Feb 21, 5:12 AM CST, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
512 AM CST SAT FEB 21 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
512 AM CST SAT FEB 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MEASURABLE SNOW IS LIKELY SUNDAY AFTERNOON INTO EARLY MONDAY AS
AN UPPER LEVEL SYSTEM MOVES THROUGH THE AREA. CURRENT INDICATIONS
SHOW A POTENTIAL FOR SNOWFALL AMOUNTS AS HIGH AS 3 TO 5 INCHES ALONG
AND NORTH OF HIGHWAY 30. BETWEEN HIGHWAY 34 AND INTERSTATE 80...THE
SNOW WILL BE MIXED WITH RAIN...WHICH WILL LIMIT SNOW TOTALS TO 1 TO 2
INCHES. FURTHER SOUTH...RAIN IS EXPECTED TO DOMINATE WITH NO
APPRECIABLE SNOW ACCUMULATION EXPECTED ALONG AND SOUTH OF HIGHWAY
34.

THE COMBINATION OF RECENT RAINFALL...SNOWMELT AND MILD WEATHER
WILL INCREASE THE POTENTIAL OVER THE NEXT FEW DAYS FOR ICE JAMS AND
ASSOCIATED FLOODING ON RIVERS AND STREAMS IN EAST CENTRAL IOWA. THESE
RIVERS INCLUDE THE IOWA...CEDAR...WAPSIPINICON...MAQUOKETA...AND
ENGLISH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

February 21, 2004:  Training - Cedar Rapids - 1 pm

On Saturday February 21st, at 1:00 pm, severe weather and tornado
spotter training will be conducted in Cedar Rapids, Iowa (Linn
County) at the auditorium in the Annex to St. Lukes Hospital. This
is a special Saturday Event. Registration will begin at 1:00 pm. The
class will last until about 3:30 pm. For additional information,
contact Bill Caldwell at (319) 295-8624 or e-mail at
wccaldwe@rockwellcollins.com. Media - please promote and advertise
this free class as much as possible.

SHEETS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Iowa

When
February 21, 12:33 PM CST to February 25, 2:55 PM CST
Where
Iowa forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.686, -92.065 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383299.